Fentanyl — Fentanyl is a powerful synthetic opioid responsible for a significant increase in drug overdose deaths among adults in the United States in recent years.
According to data from the Centers for Disease Control and Prevention (CDC), in 2019 alone, over 36,000 drug overdose deaths involving synthetic opioids like fentanyl, accounting for more than 60% of all opioid-related overdose deaths.
The potency of fentanyl, combined with its widespread availability and low cost, has contributed to its prevalence in the illicit drug market, leading to a public health crisis that continues to impact communities nationwide.
Affecting the youth
While fentanyl has primarily affected adults, it was recently discovered that the synthetic opioid had killed many children and teens in the United States.
Epidemiologist Julie Gaither of the Yale School of Medicine recently shared that over 1,500 children under 20 died from fentanyl in 2021.
The number of deaths is four times as many as in 2018.
The fentanyl deaths take up nearly all the opioid-related deaths in the age group in 2021.
Fentanyl is a synthetic opioid used medically to treat severe pain, often in cancer patients.
It is also manufactured illegally and sold as a street drug.
The drug is much more potent than other opioids like morphine and heroin, making it particularly dangerous for those who use it recreationally.
The manufacturing of fentanyl involves creating the drug in a laboratory, often in countries like China, and then trafficking it into other countries.
Illicit fentanyl is often mixed with other drugs, like heroin or cocaine, without the user’s knowledge, leading to a higher risk of overdose.
The illegal selling of fentanyl has contributed to a widespread public health crisis in many countries, particularly the United States, where overdose deaths involving fentanyl have risen in recent years.
Replacing prescription drugs
Fentanyl has been increasingly replacing prescription opioids like oxycodone as it is cheaper and easier to obtain illegally.
This has led to increased overdoses, as people often do not realize they are taking fentanyl instead of the drug they intended to use.
Illicit fentanyl is also contaminating counterfeit prescription drugs, as dealers often mix fentanyl with other drugs to increase their potency or to mimic the effects of other prescription drugs.
This poses a significant risk to individuals trying to manage their pain with legitimate prescription drugs, as they may unknowingly be taking a dangerous amount of fentanyl.
“That’s primarily the story of what’s happening among teenagers,” said Sarah Bagley, the pediatrician and addiction provider of the Boston University Chobanian & Avedisian School of Medicine.
Bagley said teens purchase and use a kind of drug or substance without knowing they’re ingesting fentanyl.
“People are not anticipating that they are going to be exposed to fentanyl, and then they are, and that results in overdose.”
Read also: Estrogen can be reduced significantly, studies find
Some of the symptoms of a person experiencing an overdose from the drug include:
- Falling asleep
- Losing consciousness
- Choking sounds
- Weak/no breathing
“This change in the drug supply, where you have a much more potent opioid, is really driving it all,” said Bagley.
According to Gaither, many fentanyl deaths among children and teenagers happened at home, with most being accidents.
“For smaller kids, kids who are mobile, they would be taking a drug that’s off the floor,” she said.
Gaither also highlighted that there needs to be more education to give parents a better understanding of how dangerous fentanyl is and that drugs need to be kept away from children.
Julie Gaither analyzed pediatric mortality data from the US Centers for Disease Control and Prevention between 1999 to 2021.
The fentanyl mortality rate soared by more than 300% in that period, going from 0.47 per 100,000 children to 1.92 per 100,000.
In 2021, 40 infants and 93 children aged 1 to 4 years old died from fentanyl.
Fentanyl deaths have also increased for adults.
In 2021, more than 70,000 deaths in the United States were attributed to synthetic opioids, mainly fentanyl, out of over 106,000 drug overdose fatalities reported in 2022.
A counter to overdose
Naloxone, a medication that reverses opioid overdose, was approved in March by the US Food and Drug Administration for over-the-counter use.
It is expected to hit various stores in late summer.
Some communities are training how to administer the medication, which comes as a nasal spray and distributing naloxone to the victims.
According to Gaither, the medication is branded Narcan, which is an opioid antidote that’s safe for kids of all ages.
If parents have Narcan on hand, they can immediately reverse the effects of opioids.
Regardless, Bagley emphasized that raising awareness of Narcan among teenagers is essential.
She has had conversations with teenagers who asked about how they could keep their friends safe.
According to Bagley, discussing overdoses with teens includes talking about the risks and how they take care of people in their lives and respond if they’re in a crisis.